Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 271, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2022, 11:08 PM CDT for 5 counties in South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2022, 11:08 PM CDT (04:08 UTC)
- Expired
- Aug 2, 2022, 11:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hutchinson County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2274 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
458
WUUS53 KFSD 030408
SVRFSD
SDC067-083-087-099-125-030445-
/O.NEW.KFSD.SV.W.0271.220803T0408Z-220803T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1108 PM CDT Tue Aug 2 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Minnehaha County in southeastern South Dakota...
Northwestern Lincoln County in southeastern South Dakota...
Southeastern McCook County in southeastern South Dakota...
Northern Turner County in southeastern South Dakota...
Northeastern Hutchinson County in southeastern South Dakota...
* Until 1145 PM CDT.
* At 1108 PM CDT, a severe thunderstorm was located over Dolton, or
11 miles southwest of Lake Vermillion State Recreation Area, moving
east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Monroe around 1115 PM CDT.
Parker and Lake Vermillion State Recreation Area around 1120 PM
CDT.
Humboldt around 1125 PM CDT.
Hartford and Wall Lake around 1130 PM CDT.
Tea around 1135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4337 9747 4355 9751 4372 9696 4339 9679
TIME...MOT...LOC 0408Z 261DEG 50KT 4348 9736
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SG1 follow-up statement
275
WWUS53 KFSD 030425
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1125 PM CDT Tue Aug 2 2022
SDC067-030434-
/O.CAN.KFSD.SV.W.0271.000000T0000Z-220803T0445Z/
Hutchinson SD-
1125 PM CDT Tue Aug 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUTCHINSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4338 9728 4359 9737 4372 9696 4342 9681
TIME...MOT...LOC 0424Z 256DEG 37KT 4353 9709
$$
SDC083-087-099-125-030445-
/O.CON.KFSD.SV.W.0271.000000T0000Z-220803T0445Z/
Minnehaha SD-Lincoln SD-McCook SD-Turner SD-
1125 PM CDT Tue Aug 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHWESTERN MINNEHAHA...NORTHWESTERN LINCOLN...SOUTHEASTERN
MCCOOK AND NORTHEASTERN TURNER COUNTIES...
At 1124 PM CDT, a severe thunderstorm was located near Lake
Vermillion State Recreation Area, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hartford, Wall Lake and Tea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4338 9728 4359 9737 4372 9696 4342 9681
TIME...MOT...LOC 0424Z 256DEG 37KT 4353 9709
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:56 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 2, 6:56 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
656 PM CDT Tue Aug 2 2022
.SHORT TERM...(This Evening through Wednesday)
Issued at 250 PM CDT Tue Aug 2 2022
Surface observations as of 2pm showcase widespread heat index values
ranging from the mid 90s to well above 100 degrees. West of I-29,
stronger mixing into hotter air aloft has lowered dew points in the
40s to 60s but given an added boost to temperatures. Those in
central SD should remain cautious of high fire danger due to very
low humidity levels through early this evening. Further east in
northwest IA and southwest MN, gusty southerly winds may provide
some minor relief but still expect stifling humidity with dew points
lingering in the lower to mid 70s. Fortunately heat impacts will
lessen later this evening as mixing weakens, clouds move in, and
temperatures cool.
This evening, attention turns to scattered shower and isolated storm
development and marginal severe weather threat. Model guidance
supports this being triggered in south central SD and/or northern NE
as a shortwave rides slowly east near the SD/NE border, likely
starting 5-7pm. Both deep layer shear (at 20-30 kts) and elevated,
skinny CAPE profiles (< 1000 J/kg) are meager with very dry sub
cloud layer air. This is indicative of very isolated severe weather
threat, focused on elevated multicells or collapsing showers with
gusty and perhaps damaging winds and/or heat burst winds. Shower and
storm activity will spread slowly east overnight with the wave
exiting northwest IA by mid Wednesday morning.
Wednesday will be a notably more pleasant albeit still warm day.
Expect highs ranging from the lower 80s (north) to the lower 90s
(south). Drier air filters in behind the exiting upper trough to our
north, dropping humidity levels to much more comfortable dew points
in the 50s. Afternoon mixing will bring north winds gusting 20-30
mph.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 250 PM CDT Tue Aug 2 2022
Dry, mild northwesterly flow and sfc high pressure slide through
Wednesday night. Expect another warm, dry, low humidity day
Thursday, but hotter, breezier conditions will build into southeast
SD Thursday afternoon. Little to no significant weather impacts are
expected until at least Friday afternoon, aside from elevated fire
danger due to dry conditions.
Heat creeps back into the forecast by Friday with WAA developing
ahead of a wave digging into the Canadian Prairie and upper ridging
sliding in aloft. Tough to have high confidence in how hot it will
get Friday as the GEFS/GFS guidance continues to exhibit a warm
bias. A front draped southwest through the Northern Plains brings
the next chance for decent rain Friday night, but there is still
lower confidence in amounts and any noteworthy impacts besides
slightly mitigating drought conditions.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 655 PM CDT Tue Aug 2 2022
Current radar shows showers and storms that have developed over
south central South Dakota. The storms are moving northeast and
will track close to KHON in the coming few hours. For now, have
left VCSH but will amend as confidence in location and timing
increases. Any storm that forms this evening and night will have
the potential to be strong to severe. The main hazards with the
storms will be strong gusty winds and lightning. Storm chances
last through the rest of the evening and overnight hours, mainly
for KFSD and KSUX. Have left VCSH for the entire evening and
overnight hours due to low confidence in location and timing where
rain will fall.
Gusty northerly winds take over tomorrow morning after the passing
of a cold front and last for the rest of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038>040-050-
052>071.
MN...Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Heat Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...BP
LONG TERM...BP
AVIATION...MeyersHazardous weather outlook, Aug 2, 4:00 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 400 PM CDT Tue Aug 2 2022 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050- 057>071-032100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 400 PM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat indices of 100 to 110 degrees are currently ongoing this afternoon. If you are out and about this afternoon and evening, we encourage you to stay hydrated and take breaks from the heat in a cooler area. Spotty showers and thunderstorms will be possible during the late afternoon into the overnight hours, with isolated storms possibly capable of gusts up to 65 mph until shortly after sunset. For the overnight hours, localized heat bursts are possible, which could result in wind gusts of 40 to 50 mph and a quick rise in temperatures and fall in humidity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected Wednesday and Thursday, with the return of heat on Friday bringing heat indices back towards 100. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-097-SDZ038>040-052>056-032100- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings- Jerauld-Sanborn-Miner-Lake-Moody- 400 PM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota and east central South Dakota. .DAY ONE...This afternoon and tonight. Heat indices of 100 to 105 degrees are currently ongoing this afternoon. If you are out and about this afternoon and evening, we encourage you to stay hydrated and take breaks from the heat in a cooler area. Spotty showers and thunderstorms will be possible during the late afternoon into the overnight hours, with isolated storms possibly capable of gusts up to 65 mph until shortly after sunset. For the overnight hours, localized heat bursts are possible, which could result in wind gusts of 40 to 50 mph and a quick rise in temperatures and fall in humidity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected Wednesday and Thursday, with the return of heat on Friday bringing heat indices back towards 100. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 2, 10:03 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 1 WNW LAKE BENTON 44.27N 96.32W
08/02/2022 M52 MPH LINCOLN MN MESONET
&&
MMLocal storm report, Aug 2, 10:14 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST 1 W MARSHALL 44.45N 95.82W
08/02/2022 M74 MPH LYON MN AWOS
AWOS STATION KMML MARSHALL MUNICIPAL
AIRPORT.
&&
ATLocal storm report, Aug 2, 10:16 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST 8 NE WHITE 44.51N 96.53W
08/02/2022 M57 MPH BROOKINGS SD MESONET
MESONET STATION OAKS2 ASTORIA 4 SSE (SD
MESONET).
&&
ATLocal storm report, Aug 2, 10:19 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 3 N MITCHELL 43.77N 98.04W
08/02/2022 M55 MPH DAVISON SD ASOS
ASOS STATION KMHE MITCHELL MUNICIPAL
AIRPORT.
&&
ATLocal storm report, Aug 2, 10:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST MINNEOTA 44.56N 95.99W
08/02/2022 E65 MPH LYON MN TRAINED SPOTTER
&&
MMLocal storm report, Aug 2, 10:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 3 SE MONTROSE 43.67N 97.15W
08/02/2022 M54 MPH MCCOOK SD MESONET
MESONET STATION 18 SD RWIS MONTROSE.
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Sanborn | 37 min |
| Aug 2, 7:56 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Kingsbury, Miner and 1 more | 49 min |
| Aug 2, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hutchinson, Sanborn | 46 min |
| Aug 2, 8:34 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson, Lake, McCook and 3 more | 26 min |
| Aug 2, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner, Moody, Sanborn | 35 min |
| Aug 2, 8:55 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, Lake, Lincoln, McCook, Miner and 3 more | 35 min |
| Aug 2, 9:13 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, McCook, Minnehaha, Moody | 47 min |
| Aug 2, 9:56 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 64 min |
| Aug 2, 11:41 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.